South Dakota, 2019

Flash Flood in South Dakota, August 1 to 2, 2019

August 1 to 2, 2019 · NWS UNR · 1 event in 1 county or zone

Strong thunderstorms with heavy rainfall on already saturated ground caused flash flooding on the Pennington County plains from east of New Underwood to Badlands National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong thunderstorms with heavy rainfall on already saturated ground caused flash flooding on the Pennington County plains from east of New Underwood to Badlands National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 9:58 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 1, 9:58 PM MST, 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1058 PM MDT Thu Aug 1 2019

.UPDATE...
Issued at 738 PM MDT Thu Aug 1 2019

Have removed our northeastern Wyoming zones from the Flash Flood
Watch area as the potential for heavy rain shifts eastward. Will
be leaving the South Dakota Black Hills in for now as the moist
southeasterly flow above the surface to the east of the Black
Hills is expected to increase this evening and may lead to some
thunderstorm development over that area still this evening.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 214 PM MDT Thu Aug 1 2019

20Z upper level analysis has ridge over the central and southern
Rockies with troffing to the east and west. Skies are mostly
cloudy across the northern Plains with scattered rain showers
shifting west to east. At the surface, weak high pressure is
located across western SD with temperatures mainly in the 70s.
Winds are light out of the east and southeast.

This afternoon/tonight, mostly cloudy skies will persist across
the area with showers and isolated thunderstorms expected as
shortwave shifts east through CWA. Some heavier showers or storms
remain possible across parts of the area with local flash flooding
a concern. PWs will remain high overnight with best chances for
heavy rain from the Black Hills area into southwestern SD. Low
temperatures will remain mild, mainly in the 60s.

Friday into the weekend, shortwave shifts east with chances of
showers and thunderstorms continuing across the area. Organized
severe thunderstorms are not expected. Temperatures remain
slightly below average. Only isolated thunderstorms are expected
over the weekend with temperatures returning to near average
levels.

Upper ridge remains in place for much of next week with near daily
chances for thunderstorms expected. Temperatures will remain near
average.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1052 PM MDT Thu Aug 1 2019

Showers and thunderstorms over parts of western South Dakota will
gradually shift eastward during the rest of the night, lingering
over south central South Dakota into Friday morning. Widespread
MVFR conditions with areas of IFR conditions due to low stratus
and fog will be located over parts of northeastern Wyoming and
much of western South Dakota during the rest of the night.
Conditions will begin to improve by 18Z on Friday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 6 AM MDT Friday for SDZ024>032-041>044-
     072>074.

WY...None.
&&

Update...10
DISCUSSION...15
AVIATION...10
Hazardous weather outlook, Aug 1, 1:02 PM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
202 PM MDT Thu Aug 1 2019

SDZ024>032-041>044-072>074-WYZ057-058-021300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
Weston-
202 PM MDT Thu Aug 1 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely today into tonight. Slow moving
thunderstorms may produce locally heavy rain which can result in
flooding. There is a marginal risk of severe thunderstorms with
large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day. Organized severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-WYZ054>056-071-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Campbell-Southern Campbell-Western Crook-
Northeastern Crook-
202 PM MDT Thu Aug 1 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today and tonight. There is a
marginal risk of severe thunderstorms with large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day. Organized severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-021300-
Mellette-Todd-Tripp-
302 PM CDT Thu Aug 1 2019

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today and tonight. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day. Organized severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 1, 4:21 PM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
521 PM MDT Thu Aug 1 2019

SDZ031-032-012345-
Pennington Co Plains SD-Haakon SD-
521 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAAKON AND NORTHEASTERN
PENNINGTON COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Creighton, or 26 miles west of Philip, moving
northeast at 15 mph.

Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Grindstone and Creighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4408 10223 4417 10236 4436 10214 4415 10190
TIME...MOT...LOC 2321Z 235DEG 15KT 4419 10216

Eagan
Special weather statement, Aug 1, 4:45 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
545 PM MDT Thu Aug 1 2019

SDZ031-032-073-020015-
Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD-
545 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHEASTERN MEADE AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 615 PM
MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Creighton, or 23 miles northwest of Philip, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grindstone and Creighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4410 10209 4424 10242 4439 10212 4418 10179
TIME...MOT...LOC 2344Z 241DEG 13KT 4422 10207

Eagan
Special weather statement, Aug 1, 5:12 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
612 PM MDT Thu Aug 1 2019

SDZ031-032-020045-
Pennington Co Plains SD-Haakon SD-
612 PM MDT Thu Aug 1 2019

...SPECIAL WEATHER STATEMENT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Grindstone, or 19 miles northwest of Philip, moving
northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grindstone Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4413 10206 4422 10213 4437 10191 4419 10176
TIME...MOT...LOC 0012Z 241DEG 12KT 4422 10197

Eagan
Special weather statement, Aug 1, 5:43 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT Thu Aug 1 2019

SDZ032-020115-
Haakon SD-
643 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON COUNTY UNTIL
715 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grindstone Butte, or 12 miles northwest of Philip, moving east at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grindstone Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4412 10192 4420 10195 4427 10193 4430 10161
      4409 10160
TIME...MOT...LOC 0043Z 268DEG 16KT 4420 10179

Eagan
Special weather statement, Aug 1, 7:09 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
809 PM MDT Thu Aug 1 2019

SDZ030-031-020245-
Custer Co Plains SD-Pennington Co Plains SD-
809 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 845 PM MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Railroad Buttes, or 29 miles southeast of Rapid City,
moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Custer
and south central Pennington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4381 10278 4387 10282 4396 10266 4382 10258
TIME...MOT...LOC 0209Z 249DEG 10KT 4386 10274

Eagan
Special weather statement, Aug 1, 8:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
941 PM MDT Thu Aug 1 2019

SDZ031-020415-
Pennington Co Plains SD-
941 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON COUNTY
UNTIL 1015 PM MDT...

At 940 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Badlands National Park, or 40 miles west of Philip, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pinnacles Ranger Station and northern Badlands National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4382 10257 4397 10247 4388 10207 4368 10229
TIME...MOT...LOC 0340Z 296DEG 19KT 4383 10242

Richards

The radar

The Rapid City radar (KUDX), 8 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pennington

When
August 1, 10:00 PM MST to August 2, 3:30 AM MST
Where
Pennington County, 4.96 mi E of New Underwood to 4.86 mi E of Scenic
Cause
Heavy Rain
Injuries
0 direct, 2 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.090, -102.740

Flash flooding occurred on Sage Creek in Badlands National Park. Water inundated Sage Creek Road and flooded Sage Creek Campground. Flash flooding compromised a culvert under the railroad tracks about five miles east of New Underwood, which derailed a Rapid City, Pierre, & Eastern train. Two railroad employees in the partially submerged locomotive were injured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855548.